Alert archive / Michigan / River Flood Warnings in 2016
River Flood Warning 7, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Aug 16, 2016, 9:17 AM EDT for Macomb County, Michigan. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 9:17 AM EDT (13:17 UTC)
- Expired
- Aug 16, 2016, 10:08 PM EDT
- In force
- 13 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Macomb County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinton River near Clinton Township (FSRM4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04164000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
515
WGUS43 KDTX 161317
FLWDTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
917 AM EDT TUE AUG 16 2016
...THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING IN SOUTHEAST MICHIGAN...
Clinton River
.Rainfall of two to three inches fell over the basin overnight.
Rain will continue until around noon with additional rainfall
of less the a quarter inche expected.
MIC099-162117-
/O.NEW.KDTX.FL.W.0007.160816T1317Z-160817T0208Z/
/FSRM4.1.ER.160816T1249Z.160816T1800Z.160816T2008Z.NO/
917 AM EDT TUE AUG 16 2016
The National Weather Service Detroit/Pontiac has issued a
* Flood warning for
the Clinton River in Sterling Heights and Clinton Township..
* From now until further notice.
* At 9 AM Tuesday the stage is 16.0 feet and rising.
* Flood stage is 16.0 feet.
* Minor flooding is occurring.
* Forecast...the river should crest around 16.5 feet late
this morning and then go below flood stage late this afternoon.
&&
LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
4268 8309 4260 8298
$$1 follow-up statement
860
WGUS83 KDTX 161827
FLSDTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT TUE AUG 16 2016
...THE FLOOD WARNING HAS BEEN DISCONTINUED FOR THE FOLLOWING...
Clinton River
.No significant rainfall is expected in the next couple of days
so the river will continue to fall.
MIC099-161857-
/X.CAN.KDTX.FL.W.0007.000000T0000Z-160817T0208Z/
/FSRM4.1.ER.160816T1249Z.160816T1315Z.160816T1436Z.NO/
227 PM EDT TUE AUG 16 2016
Flood warning discontinued for
Clinton River in Sterling Heights and Clinton Township..
* At 2 PM Tuesday the stage is 15.5 feet and falling.
* Flood stage is 16.0 feet.
* The river fell below flood stage at noon today and will continue
to fall...therefore...the warning has been cancelled.
&&
LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
4268 8309 4260 8298
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Aug 16, 6:17 AM EDT, 3 hours earlier.
Area forecast discussion, Aug 16, 6:17 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
617 AM EDT TUE AUG 16 2016
.AVIATION...
Extensive area of low level moisture will remain prevalent through
the daylight period, as low pressure works across the region.
Recent observational and radar trends suggest conditions will hold
at IFR/low MVFR levels through the latter half of the morning.
Brief reduction in visibility remains plausible as additional
pockets of showers translate through during this time. Gradual
drying as winds become northwesterly in the wake of this system
during the afternoon. This will work to lift and eventually scatter
ceilings from mid afternoon into the evening. The saturated near
surface conditions from recent rainfall may allow for some degree
of fog development tonight.
For DTW...Low ceilings hold firm thru first half of day, conditions
fluctuating within IFR/low MVFR. Loss of ceiling below 5000 ft
appears unlikely until late afternoon or early evening as greater
drying commences with a wind shift to northwesterly.
//DTW Threshold Probabilities...
* High for ceilings at or below 5000 feet through this afternoon
&&
.PREV DISCUSSION...
Issued at 412 AM EDT Tue AUG 16 2016
DISCUSSION...
The tropical wave/heavy rainfall event is well underway across SE MI
with the back edge of the rain shield already working through
Lenawee County and into Washtenaw. Current timing has the heaviest
showers ending for Flint and Pontiac around 09Z, and exiting east of
the Thumb around 12Z. Using radar estimates and the few observations
we've got overnight, rainfall rates are around a half inch per hour
across for anything under 35dBZ with rates increasing to around 1.5
inches per hour within the more convective bands over 40dBZ. This
will basically lead most locations receiving at least 1-2 inches
when it's all said and done. Longer duration of higher rainfall
rates from M59 northward will lead to a swath of higher totals
likely exceeding 3 inches in spots. Will need to keep an eye on the
northern Thumb region as the upslope/isentropic band on the
northeast side of the low shears and lingers a few extra hours. A
flood advisory has been issued to account for these potential
totals. Will continue to ride with the flood watch and monitor
observations for the potential need of any flood warnings.
The surface low is now tracking across southern lower MI. Looking at
water vapor, the mid level trough still lags behind, just now
reaching Lake MI but the main plume of moisture on the nose of the
50 knot 850mb low level jet will exit the area around 12Z. The
surface boundary will sweep through early this afternoon which will
push the lingering moisture axis east of the area. This will mark
the end of the 2+ inch pwats for the event. Hires models dry out
quite a bit after 18Z but still hint at a few showers lingering
across the region as low/mid level lapse rates steepen with cooler
air working into the area. Will leave a slight chance mention in
through the evening for now to account for this.
The southern stream tropical wave will race off to the east this
evening allowing some subsidence and short wave ridging to work into
the region for tonight. This will be short lived as the next
northern stream trough can already be seen on satellite digging
through the Northern Plains. There is no notable organized low that
develops within the trough, neither in the mid levels or at the
surface, though there is a weak cold front associated with broad
area of low pressure tracking across northern Ontario. There will be
a chance of thunderstorms with this afternoon frontal passage as
CAPE rises to around 1000 J/kg. Severe risk is on the low end as
frontal forcing is weak, convergence is weak, and bulk shear is only
around 25 knots. Having said that, there is enough residual moisture
in place with PWATS around 1.5 inches and plenty of surface moisture
with recent heavy rains, and soundings take on an inverted V
signature so storms that do develop could put out some gusts.
Thursday and Friday look mainly dry as low amplitude upper level
ridge slides over the region. There are a few weak waves embedded
within the quasi-zonal mid level flow which may try to spark some
afternoon showers as low level lapse rates steepen each afternoon.
Besides lack of forcing, model soundings hint at a cap around 800mb
lingering into the afternoon which will help to minimize coverage.
Will keep a 20 pop going for these periods.
Temperatures will increase each day, reaching back into the upper
80s on Friday. This will occur as a very dynamic northern stream
wave takes shape over northern Canada. This will steepen the western
trough and ridge over the Central Plains. The thermal ridge will
fold over into the region Friday with 850mb temps rising to 17C.
This has been consistent now for the last several runs. Models do
however advertise a much deeper trough now which is less progressive
then previous solutions. Last night GFS/EURO were showing a Saturday
frontal passage but now looks to be more of a Sunday passage in the
Euro and Sunday night in the GFS. Both clearly struggling with how
to handle energy and cyclogenesis in the base of the trough Friday
night into Saturday. At this point will just go with a chance of
thunderstorms Saturday through Sunday until models find some common
ground.
MARINE...
Short duration of stronger winds as low pressure tracks across the
region will provide a period of small craft conditions today. These
conditions will ease by late today as the low pulls to the east.
Quiet marine conditions are then expected for the remainder of the
week. There will be the chance for thunderstorms on Wednesday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until noon EDT today FOR MIZ047>049-053>055-060>063-
068>070-075-076-082-083.
Beach Hazards Statement through this evening FOR MIZ049-055-063.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 4 PM EDT this afternoon FOR LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EDT this afternoon FOR LEZ444.
&&
AVIATION.....MR
DISCUSSION...DRK
MARINE.......MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 16, 4:42 AM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 442 AM EDT TUE AUG 16 2016 MIZ047-048-053-060>062-068>070-075-076-082-083-170845- MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 442 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. THE STORMS WILL NOT BE SEVERE BUT WILL PRODUCE HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH NOON TODAY. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-054-055-063-170845- HURON-TUSCOLA-SANILAC-ST. CLAIR- 442 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. THE STORMS WILL NOT BE SEVERE BUT WILL PRODUCE HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON TUESDAY. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAIL. A BEACH HAZARDS STATEMENT IS IN EFFECT THROUGH THIS EVENING. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170845- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 442 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO THE LATEST MARINE WEATHER WARNING AND FORECAST MESSAGES FOR ADDITIONAL INFORMATION. AN INCREASED RISK OF RIP CURRENTS ARE EXPECTED TODAY FOR THE SHORELINES OF LAKE HURON. THERE IS A CHANCE OF THUNDERSTORMS. THE STORMS WILL NOT BE SEVERE BUT WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). DRK
In the hours before
Local storm report, Aug 16, 5:47 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN WHITE LAKE 42.65N 83.50W
08/16/2016 M1.64 INCH OAKLAND MI OFFICIAL NWS OBS
6 HOUR RAINFALL TOTAL. OBSERVATION AT THE NWS OFFICE.
0518 AM HEAVY RAIN 2 SSW CLARKSTON 42.71N 83.44W
08/16/2016 M1.59 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR RAINFALL TOTAL.
0525 AM HEAVY RAIN 3 ESE ANN ARBOR 42.26N 83.68W
08/16/2016 M1.62 INCH WASHTENAW MI EMERGENCY MNGR
5.5 HOUR STORM TOTAL. 1.92 INCHES FROM 2PM-530AM
0525 AM HEAVY RAIN ROSEVILLE 42.51N 82.94W
08/16/2016 M1.93 INCH MACOMB MI COCORAHS
5 HOUR RAINFALL TOTAL. RAIN ONGOING AT OBSERVATION TIME.
&&
DKOOKLocal storm report, Aug 16, 7:35 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
735 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN FOWLERVILLE 42.66N 84.07W
08/16/2016 M2.50 INCH LIVINGSTON MI TRAINED SPOTTER
24 HOUR TOTAL
0615 AM HEAVY RAIN 4 SSW HOWELL 42.56N 83.97W
08/16/2016 M2.25 INCH LIVINGSTON MI TRAINED SPOTTER
6 HOUR TOTAL
0630 AM HEAVY RAIN SE YPSILANTI 42.24N 83.62W
08/16/2016 M2.30 INCH WASHTENAW MI TRAINED SPOTTER
24 HOUR TOTAL
0630 AM HEAVY RAIN WIXOM 42.52N 83.54W
08/16/2016 M1.77 INCH OAKLAND MI PUBLIC
6 HOUR TOTAL
0635 AM HEAVY RAIN NW STERLING HEIGHTS 42.58N 83.03W
08/16/2016 M2.00 INCH MACOMB MI TRAINED SPOTTER
6 HOUR TOTAL
0640 AM HEAVY RAIN 2 ENE IVANHOE 43.72N 83.06W
08/16/2016 M1.35 INCH HURON MI TRAINED SPOTTER
24 HOUR TOTAL
0645 AM HEAVY RAIN BLOOMFIELD HILLS 42.58N 83.25W
08/16/2016 M1.66 INCH OAKLAND MI TRAINED SPOTTER
6 HOUR TOTAL
0700 AM HEAVY RAIN 2 W MIDLAND 43.62N 84.27W
08/16/2016 M2.72 INCH MIDLAND MI TRAINED SPOTTER
24 HOUR TOTAL
0710 AM HEAVY RAIN E SAGINAW 43.42N 83.95W
08/16/2016 M2.90 INCH SAGINAW MI TRAINED SPOTTER
6 HOUR TOTAL
0710 AM HEAVY RAIN DECKERVILLE 43.53N 82.74W
08/16/2016 M1.50 INCH SANILAC MI TRAINED SPOTTER
6 HOUR TOTAL
&&
SSLocal storm report, Aug 16, 8:38 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
838 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 4 NNE DAVISBURG 42.81N 83.51W
08/16/2016 M2.05 INCH OAKLAND MI PUBLIC
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 N GROSSE ILE 42.14N 83.15W
08/16/2016 M1.62 INCH WAYNE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN SW CLIO 43.18N 83.74W
08/16/2016 M2.57 INCH GENESEE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN WNW WOODHAVEN 42.13N 83.24W
08/16/2016 M2.90 INCH WAYNE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 4 S DETROIT 42.32N 83.11W
08/16/2016 E2.93 INCH WAYNE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN S ROSEVILLE 42.51N 82.94W
08/16/2016 M2.30 INCH MACOMB MI COCORAHS
6.5 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN YPSILANTI 42.24N 83.62W
08/16/2016 M2.36 INCH WASHTENAW MI PUBLIC
6 HOUR TOTAL
0708 AM HEAVY RAIN 1 S MIDLAND 43.61N 84.23W
08/16/2016 M2.90 INCH MIDLAND MI PUBLIC
6 HOUR TOTAL
0730 AM HEAVY RAIN 1 N LIVONIA 42.41N 83.37W
08/16/2016 M1.50 INCH WAYNE MI TRAINED SPOTTER
7 HOUR TOTAL
0730 AM HEAVY RAIN RIVERVIEW 42.17N 83.19W
08/16/2016 M2.54 INCH WAYNE MI TRAINED SPOTTER
7.5 HOUR TOTAL
0740 AM HEAVY RAIN N FRANKENMUTH 43.33N 83.74W
08/16/2016 M3.20 INCH SAGINAW MI TRAINED SPOTTER
7 HOUR TOTAL
0750 AM HEAVY RAIN SOUTHGATE 42.20N 83.21W
08/16/2016 M2.55 INCH WAYNE MI TRAINED SPOTTER
7 HOUR TOTAL
0800 AM HEAVY RAIN ROMULUS 42.22N 83.37W
08/16/2016 M2.15 INCH WAYNE MI ASOS
24 HOUR TOTAL AT DETROIT METRO AIRPOT.
0800 AM HEAVY RAIN 5 WNW GROSSE POINTE 42.41N 83.00W
08/16/2016 M2.78 INCH WAYNE MI ASOS
24 HOUR RAINFALL TOTAL AT DETROIT CITY AIRPORT.
0800 AM HEAVY RAIN ANN ARBOR 42.28N 83.73W
08/16/2016 M2.53 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN WHITE LAKE 42.65N 83.50W
08/16/2016 M1.89 INCH OAKLAND MI OFFICIAL NWS OBS
12 HOUR RAINFALL TOTAL TAKEN AT THE NWS OFFICE.
0800 AM HEAVY RAIN 6 N MIDLAND 43.71N 84.23W
08/16/2016 M2.95 INCH MIDLAND MI TRAINED SPOTTER
12 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN 5 S AUBURN 43.53N 84.08W
08/16/2016 M2.14 INCH SAGINAW MI ASOS
24 HOUR TOTAL AT TRI-CITIES AIRPORT.
0800 AM HEAVY RAIN FLINT 43.02N 83.69W
08/16/2016 M2.23 INCH GENESEE MI ASOS
24 HOUR RAINFALL TOTAL AT FLINT BISHOP AIRPORT.
0815 AM HEAVY RAIN HARBOR BEACH 43.85N 82.65W
08/16/2016 M2.80 INCH HURON MI TRAINED SPOTTER
5 HOUR TOTAL
0830 AM HEAVY RAIN MACOMB TOWNSHIP 42.67N 82.92W
08/16/2016 M2.10 INCH MACOMB MI TRAINED SPOTTER
8 HOUR RAINFALL TOTAL
0830 AM HEAVY RAIN ONSTED 42.01N 84.19W
08/16/2016 M1.73 INCH LENAWEE MI TRAINED SPOTTER
8 HOUR RAINFALL TOTAL
&&
SSThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:54 PM EDT | Small Craft Advisory | DTX | 18 hr | |
| Aug 15, 9:57 PM EDT | Beach Hazards Statement | DTX | Huron, Saint Clair, Sanilac | 24 hr |
| Aug 16, 3:24 AM EDT | Areal Flood Advisory | DTX | Bay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more | 7 hr |
| Aug 16, 4:47 AM EDT | Areal Flood Warning | DTX | Macomb, Oakland, Wayne | 6 hr |
| Aug 16, 3:54 PM EDT | Small Craft Advisory | DTX | 6 hr |
Nearby
River Flood Warnings in Michigan, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.